Alert archive / South Dakota / Wind Chill Advisories in 2009
Wind Chill Advisory 9, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this wind chill advisory at Dec 13, 2009, 6:13 AM CST for 11 counties in South Dakota; 5 counties in Minnesota. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Dec 13, 2009, 6:13 AM CST (12:13 UTC)
- Expired
- Dec 13, 2009, 10:29 AM CST
- In force
- 4 hr
- Issued by
- NWS Sioux Falls, SD
Counties Cottonwood County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Pipestone County, MN, Aurora County, SD, Beadle County, SD, Brookings County, SD, Brule County, SD, Davison County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, Miner County, SD, Moody County, SD, Sanborn County, SD
The radar
The Sioux Falls radar (KFSD), 68 km from the middle of the area, began a volume at 12:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 0.2 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 879 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 345 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS43 KFSD 131213 WSWFSD URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 613 AM CST SUN DEC 13 2009 MNZ071-072-080-081-097-SDZ038>040-052>059-131800- /O.NEW.KFSD.WC.Y.0009.091213T1213Z-091213T1800Z/ LINCOLN-LYON-MURRAY-COTTONWOOD-PIPESTONE-BEADLE-KINGSBURY- BROOKINGS-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-DAVISON- INCLUDING THE CITIES OF...TYLER...HENDRICKS...LAKE BENTON... IVANHOE...MARSHALL...SLAYTON...FULDA...WINDOM...MOUNTAIN LAKE... PIPESTONE...HURON...DE SMET...ARLINGTON...LAKE PRESTON... BROOKINGS...WESSINGTON SPRINGS...ALPENA...WOONSOCKET...HOWARD... MADISON...FLANDREAU...CHAMBERLAIN...KIMBALL...PLANKINTON... WHITE LAKE...STICKNEY...MITCHELL 613 AM CST SUN DEC 13 2009 ...WIND CHILL ADVISORY IN EFFECT UNTIL NOON CST TODAY... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT UNTIL NOON CST TODAY. * WIND CHILL VALUES: 20 BELOW TO 30 BELOW ZERO. * WIND AND VISIBILITY: NORTH 10 TO 20 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY IS ISSUED WHEN A STRONG WIND WILL COMBINE WITH COLD TEMPERATURES TO CREATE DANGEROUSLY COLD CONDITIONS FOR EXPOSED SKIN. THE WIND WILL MAKE IT FEEL LIKE IT IS 20 DEGREES BELOW ZERO OR COLDER FOR A PERIOD OF SEVERAL HOURS. THOSE PLANNING TO VENTURE OUTDOORS SHOULD DRESS WARMLY...MAKING SURE THAT ALL EXPOSED SKIN IS COVERED. && $$ 08
1 follow-up statement
000 WWUS43 KFSD 131629 WSWFSD URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 1029 AM CST SUN DEC 13 2009 .A SUBTLE RISE IN TEMPERATURES AND SOMEWHAT LESS WIND THAN EXPECTED WILL KEEP THE WIDESPREAD THREAT FOR WIND CHILLS LESS THAN 20 BELOW ZERO THROUGH THE REMAINDER OF THE MORNING HOURS. MNZ071-072-080-081-097-SDZ038>040-052>059-131730- /O.CAN.KFSD.WC.Y.0009.000000T0000Z-091213T1800Z/ LINCOLN-LYON-MURRAY-COTTONWOOD-PIPESTONE-BEADLE-KINGSBURY- BROOKINGS-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-DAVISON- INCLUDING THE CITIES OF...TYLER...HENDRICKS...LAKE BENTON... IVANHOE...MARSHALL...SLAYTON...FULDA...WINDOM...MOUNTAIN LAKE... PIPESTONE...HURON...DE SMET...ARLINGTON...LAKE PRESTON... BROOKINGS...WESSINGTON SPRINGS...ALPENA...WOONSOCKET...HOWARD... MADISON...FLANDREAU...CHAMBERLAIN...KIMBALL...PLANKINTON... WHITE LAKE...STICKNEY...MITCHELL 1029 AM CST SUN DEC 13 2009 ...WIND CHILL ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS CANCELLED THE WIND CHILL ADVISORY. NORTH TO NORTHEAST WINDS WILL CONTINUE GENERALLY AROUND 10 MPH. A FEW LOCATIONS WITH COLDEST TEMPERATURES NEAR HURON AND MARSHALL MAY EXPERIENCE WIND CHILLS FROM 20 BELOW TO 25 BELOW ZERO LATE THIS MORNING...BUT OVERALL MOST WIND CHILLS WILL RANGE FROM 10 BELOW TO 20 BELOW ZERO. $$ CHAPMAN
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this wind chill advisory went out at Dec 13, 3:23 AM CST, 2 hours 50 minutes earlier.
Area forecast discussion, Dec 13, 3:23 AM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 323 AM CST SUN DEC 13 2009 .DISCUSSION... VERY COLD AIR MASS LEAKING SOUTH INTO SOUTH DAKOTA THIS MORNING WITH WIND CHILL VALUES AROUND 20 BELOW ZERO IN FAR NORTHERN SD. LOCATIONS ALONG AND NORTH OF I90 LIKELY NOT TO SEE 10 ABOVE AGAIN UNTIL WEDNESDAY. THIS COLD AIR WILL CONTINUE TO FILTER SOUTH THROUGH THE DAY...WITH LITTLE IF ANY DIURNAL CLIMB THIS AFTERNOON. IN FACT...LOCATIONS OVER PARTS OF NW IA WILL LIKELY SEE THEIR WARMEST READINGS RIGHT NOW...FALLING THROUGH LATE MORNING AND THEN GOING STEADY OR SLIGHTLY RISING. OVERALL...HIGHS SHOULD RANGE FROM ZERO TO 5 ABOVE NORTH TO THE TEENS IN NW IA. WIND CHILL VALUES WILL BE RIGHT AROUND 20 TO 25 BELOW ZERO THIS MORNING...BUT REBOUND INTO THE TEENS BELOW ZERO THIS AFTERNOON. AS FOR SNOWFALL...NOT LOOKING LIKE MUCH THROUGH THE DAY. UPPER LEVEL WAVE MOVING INTO UT EARLY THIS MORNING WILL EJECT ONTO THE PLAINS THIS AFTERNOON. WILL ADD A SMALL POP AFTER 21Z WEST OF THE JAMES RIVER AS MID LEVEL FRONT...SOME SATURATION AND UPPER SUPPORT COULD COMBINE TO GET THINGS GOING. MAIN SUPPORT FOR SNOWFALL WILL BE TONIGHT AS UPPER LEVEL SUPPORT MOVES THROUGH THE AREA...ESPECIALLY FROM ABOUT 2Z THROUGH 10Z. POSITION OF BEST CHANCE FOR SNOWFALL STILL LOOKS TO BE ALONG AND ESPECIALLY NORTH OF INTERSTATE 90. BUT...WITH A FAIRLY DEEP DENDRITIC LAYER OVER MOST OF THE CWA...A WIDESPREAD LIGHT SNOW SEEMS LIKELY. SO...WENT AHEAD AND BUMPED UP POPS TO ACCOMMODATE THIS. WILL NOT ISSUE AN ADVISORY AT THIS TIME AS A MAINLY 1 TO 3 INCH BAND IS EXPECTED WITH A NORTH WIND OF ABOUT 10 TO 20 MPH. BUT...WITH VERY COLD TEMPERATURES WIND CHILLS WILL LIKELY BE SOMEWHERE AROUND 10 TO 20 BELOW ZERO ALONG WITH THE SNOWFALL. FOR NOW...WILL NOT ISSUE A WIND CHILL ADVISORY FOR TODAY OR TONIGHT AS SUB -20 WIND CHILL VALUES ARE SPORADIC. IT APPEARS THE BEST CHANCE TO REACH A SUSTAINED PERIOD OF -20 TO -30 WIND CHILL VALUES WILL BE LATE MONDAY NIGHT INTO TUESDAY AS THE WAVE PASSES AND REINFORCES THE NORTHERLY WIND. MONDAY ANOTHER VERY COLD DAY AS NORTHERLY WINDS A REINFORCED BY PASSING WAVE. HIGHS MAINLY IN THE SINGLE DIGITS. MAYBE A LITTLE LIGHT SNOW EARLY IN THE MORNING...BUT SHOULD BE A MAINLY DRY PERIOD. MONDAY NIGHT INTO TUESDAY REMAIN COLD AS HIGH PRESSURE AT THE SURFACE WORKS SOUTHWARD. WILL NOT ISSUE A WIND CHILL ADVISORY AT THIS TIME...BUT WILL LIKELY NEED ONE FOR THIS PERIOD. && .AVIATION... ARCTIC COLD FRONT HAS PUSHED WELL SOUTH INTO IA AND NE EARLY THIS MORNING. THE FRONT WILL STALL OUT ALONG THE MO/IA AND NE/KS BORDERS AND REMAIN THERE TODAY AND MUCH OF TONIGHT. SOME AREAS OF MVFR TO IFR STRATUS HAS DEVELOPED BEHIND THE FRONT THIS MORNING. STRATUS WILL MAINLY BE FOUND ALONG THE MISSOURI VALLEY THE REST OF THIS MORNING. STRATUS TO BECOME MORE WIDESPREAD DURING THE AFTERNOON AS AN UPPER LEVEL DISTURBANCE MOVES INTO THE AREA. LIGHT SNOW WILL DEVELOP WITH THIS DISTURBANCE AND MOVE QUICKLY FROM W TO E THIS EVENING AND INTO THE OVERNIGHT. VISIBILITIES MAY DROP TO AS LOW AT 1/2 SM FOR A SHORT TIME...BUT GENERALLY MVFR CIGS AND VISBYS ARE EXPECTED DURING A 4 TO 6 HR PERIOD OF LIGHT SNOW. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && 08
Hazardous weather outlook, Dec 13, 4:26 AM CST, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 0426 AM CST SUN DEC 13 2009 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-141200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 0426 AM CST SUN DEC 13 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT WINTER WEATHER... SNOW WILL DEVELOP FROM WEST TO EAST THIS EVENING AND COME TO AN END AROUND SUNRISE MONDAY MORNING. 2 TO 3 INCHES OF ACCUMULATION WILL BE POSSIBLE FROM AROUND HURON TO BROOKINGS...INTO MARSHALL AND WINDOM. SOUTH OF INTERSTATE 90...MAINLY AN INCH OR LESS IS EXPECTED. ALONG WITH THE SNOWFALL...VERY COLD CONDITIONS ARE EXPECTED WITH WIND CHILLS AVERAGING ABOUT 10 BELOW TO 20 BELOW ZERO. THE COLDEST READINGS WILL BE THIS MORNING NORTH OF INTERSTATE 90. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A COMBINATION OF COLD TEMPERATURES AND GUSTY NORTHWEST WINDS WILL LIKELY PRODUCE WIND CHILL VALUES OF 20 BELOW TO 30 BELOW ZERO MONDAY NIGHT INTO TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Nearby
Wind Chill Advisories in South Dakota, 2009Wind Chill Advisories in Minnesota, 2009Every wind chill advisory in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.